Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2011, 5:16 PM MDT for Logan County, Colorado. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 5:16 PM MDT (23:16 UTC)
- Expired
- Aug 14, 2011, 5:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:30 PM MDT | TSTM WND GST 60 | Fleming, CO | |
| Aug 14, 5:30 PM MDT | HAIL 1 | Fleming, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:29 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS55 KBOU 142316 SVRBOU COC075-142345- /O.NEW.KBOU.SV.W.0201.110814T2316Z-110814T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 516 PM MDT SUN AUG 14 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 545 PM MDT * AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 2 MILES WEST OF FLEMING...OR 18 MILES EAST OF STERLING...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR AND FLEMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4085 10266 4056 10267 4056 10297 4084 10296 TIME...MOT...LOC 2316Z 263DEG 17KT 4069 10286 WIND...HAIL <50MPH 1.25IN $$ RJK
2 follow-up statements
165 WWUS55 KBOU 142332 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 532 PM MDT SUN AUG 14 2011 COC075-142345- /O.CON.KBOU.SV.W.0201.000000T0000Z-110814T2345Z/ LOGAN CO- 532 PM MDT SUN AUG 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EAST CENTRAL LOGAN COUNTY... AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS LOCATED 3 MILES EAST OF FLEMING...OR 22 MILES EAST OF STERLING...MOVING EAST AT 20 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR AND FLEMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... ONE INCH SIZED HAIL AND WINDS OF 60 MPH WERE REPORTED AT 530 PM MDT IN FLEMMING IN EAST CENTRAL LOGAN COUNTY WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4085 10266 4056 10267 4056 10297 4084 10296 TIME...MOT...LOC 2331Z 263DEG 17KT 4070 10277 WIND...HAIL <50MPH 1.00IN $$ RJK
265 WWUS55 KBOU 142343 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 543 PM MDT SUN AUG 14 2011 COC075-142352- /O.EXP.KBOU.SV.W.0201.000000T0000Z-110814T2345Z/ LOGAN CO- 543 PM MDT SUN AUG 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOGAN COUNTY WILL EXPIRE AT 545 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED THE AREA. ONE INCH SIZED HAIL AND WINDS OF 60 MPH WERE REPORTED AT 530 PM MDT IN FLEMMING IN EAST CENTRAL LOGAN COUNTY WITH THIS STORM. LAT...LON 4085 10266 4056 10267 4056 10297 4084 10296 TIME...MOT...LOC 2342Z 263DEG 17KT 4071 10270 $$ RJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:20 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 14, 3:20 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 320 PM MDT SUN AUG 14 2011 .SHORT TERM...FIRST THUNDERSTORMS OF THE DAY HAVE INITIATED OVER THE NEBRASKA PANHANDLE AND WILL BE MOVING INTO NORTHEASTERN COLORADO THROUGH THE AFTERNOON. DEEPER MOISTURE IS PRESENT OVER THE NORTHEAST CORNER OF THE FORECAST AREA WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES IN EXCESS OF 2000 J/KG. MODERATE SOUTHERLY WINDS VEERING TO MODERATE WESTERLY FLOW ALOFT WILL PLACE THE CONVECTION IN A REGION OF FAVORABLE SHEER FOR DEVELOPMENT OF SOME SUPERCELLS THROUGH THE EVENING HOURS. SOME SHOWERS ARE ALSO DEVELOPING OVER THE MOUNTAINS AS MONSOONAL MOISTURE CONTINUES MOVING OVER THE STATE. IT SEEMS THAT MOST OF THE FORECAST AREA WILL SEE SHOWER ACTIVITY THROUGH THE EVENING WITH THE STRONGEST STORMS OVER ZONES 48..49..50 AND 51 WHERE A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 10 PM. STORMS OVER THE MOUNTAINS HAVE BEEN MOVING AT A FAIR CLIP SO FAR...SO THE THREAT OF HEAVY RAIN OVER BURN SCARS APPEARS TO BE LIMITED. STORMS ON THE FAR NORTHEAST PLAINS WILL BE MUCH MORE CAPABLE OF PRODUCING HEAVY RAIN BECAUSE OF THE HIGH MOISTURE CONTENT IN THE AIRMASS. SHOWER ACTIVITY THIS AFTERNOON EXTENDS BACK INTO NORTHERN ARIZONA...SO IT APPEARS THAT EVENING CONVECTION OVER THE MOUNTAINS WILL LAST WELL INTO THE EVENING...AND MAYBE THROUGH MIDNIGHT. CONVECTION WILL DISSIPATE AFTER MIDNIGHT ACROSS THE FORECAST AREA BUT PARTLY CLOUDY SKIES SHOULD CONTINUE. ON MONDAY...WEAK SHORT WAVE RIDGING WILL BUILD OVER THE STATE WHICH SHOULD CUT DOWN ON SHOWER ACTIVITY MONDAY AFTERNOON. THE HIGHER TERRAIN MAY STILL SEE SCATTERED SHOWERS DEVELOP DUE TO THE ELEVATED HEAT SOURCE OF THE MOUNTAINS. GIVEN THE SOUTHWESTERLY FLOW ALOFT OVERNIGHT...DO NOT EXPECT ANY SIGNIFICANT COOLING TO THE AIRMASS TOMORROW. ANOTHER AFTERNOON OF HIGH TEMPERATURES IN THE LOWER 90S LOOKS TO BE IN STORE FOR THE PLAINS. .LONG TERM...JUST ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE FORECAST AREA TO ALLOW ISOLATED AND HIGH BASED THUNDERSTORMS TO LINGER INTO MONDAY EVENING. STORMS ARE EXPECTED TO END BEFORE MIDNIGHT AS AIRMASS STABILIZES AND UPPER LEVEL RIDGE AXIS BUILDS OVER COLORADO MONDAY NIGHT. BY TUESDAY...THIS UPPER LEVEL RIDGE WILL FLATTEN AGAIN AS A STRONGER SHORTWAVE MOVES ACROSS THE NORTHERN HIGH PLAINS STATES. THIS FEATURE ALONG WITH THE PASSING UPPER LEVEL JET SHOULD BRING AN INCREASE IN SHOWER/STORM COVERAGE AT LEAST TO THE NORTHERN BORDER AREA. WE WILL HAVE TO WATCH POTENTIAL FOR MORE WIDESPREAD CONVECTION IF LOW LEVEL THETA-E RIDGE ALONG A WEAK FRONT CAN PUSH SOUTHWARD FAST ENOUGH. GIVEN THE INCREASING SHEAR...THERE MAY ALSO BE A THREAT OF SEVERE STORMS. BY WEDNESDAY...THE LOW LEVELS ARE EXPECTED TO COOL A BIT BEHIND THE FRONT...BUT AT THE SAME TIME THIS WILL ALLOW FOR A STRONGER CAP. OVERALL...SEE LITTLE EVIDENCE IN THE LATEST MODEL RUNS TO CHANGE THE SLIGHT CHANCE OF SHOWERS/STORMS IN THE AFTERNOON AND EVENING. HOWEVER...WE DID COOL TEMPS A COUPLE DEGREES WITH A SLIGHTLY STRONGER FRONT INDICATED. FOR THURSDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE BUMPS BACK UP ACROSS THE CENTRAL ROCKIES. THIS WILL KEEP ABOVE NORMAL TEMPERATURES IN THE FORECAST FOR THAT PERIOD. THURSDAY SHOULD BE DRY WITH LARGE SCALE SUBSIDENCE AND DRYING...WITH ONLY A SLIGHT CHANCE OF HIGH BASED SHOWERS AND STORMS RETURNING FRIDAY AND SATURDAY. THERE IS JUST SOME POTENTIAL FOR A WEAK BACKDOOR FRONT NEXT WEEKEND WITH MORE SHORTWAVES MOVING ACROSS THE NORTHERN U.S. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE DENVER AREA THROUGH THE EVENING. CEILINGS SHOULD REMAIN VFR BUT VSBYS COULD DROP TO LESS THAN 3 MILES AS RAIN SHOWERS MOVE OVER AIRPORTS. SHOWERS MAY ALSO PRODUCE WIND GUSTS UP TO 30 OR 40 MPH. SHOWERS WILL END BETWEEN 03Z AND 06Z WITH SKIES GRADUALLY CLEARING. VFR CIGS AND VSBYS ARE EXPECTED THROUGH 18Z TOMORROW. && .HYDROLOGY...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE PERIODS OF MODERATE RAINFALL. STORM MOTIONS OF 10 TO 20 MPH WILL KEEP THE STORMS FROM PRODUCING HEAVY RAINFALL. THERE WILL BE A SLIGHT CHANCE OF FLOODING IN AREAS OF RECENT BURN SCARS IF MULTIPLE THUNDERSTORMS DEVELOP AND MOVE ACROSS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KDRBY LONG TERM....BARJENBRUCH AVIATION...KDRBY
Hazardous weather outlook, Aug 14, 11:08 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT SUN AUG 14 2011 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT SUN AUG 14 2011 ...STRONG THUNDERSTORMS POSSIBLE OVER THE NORTHEAST CORNER THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE WILL CONTINUE INCREASING OVER COLORADO TODAY WHILE AN UPPER LEVEL DISTURBANCE ALSO CROSSES OVER THE STATE. SCATTERED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE FOOTHILLS AND ADJACENT PLAINS DURING THE AFTERNOON. THESE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND BRIEF RAINFALL. LATER IN THE AFTERNOON AND EVENING...AS THUNDERSTORMS SPREAD TO THE FAR NORTHEAST PLAINS...THEY ARE EXPECTED TO BECOME STRONGER. THUNDERSTORMS OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY...WITH A GREATER CHANCE OF STORMS IN THE MOUNTAINS ON MONDAY. FOR THURSDAY AND BEYOND...GENERALLY DRY CONDITIONS WILL PREVAIL UNDER A STRONG RIDGE OF HIGH PRESSURE. LOOK FOR TEMPERATURES TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS OVER THE NORTHEAST CORNER OF THE STATE WILL LIKELY BE NECESSARY THIS EVENING. DANKERS/BARJENBRUCH
In the hours before
Local storm report, Aug 14, 4:17 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
417 PM MDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 4 W PAWNEE PASS 40.61N 103.56W
08/14/2011 M0.75 INCH LOGAN CO TRAINED SPOTTER
0402 PM HAIL 3 E STONEHAM 40.61N 103.62W
08/14/2011 M0.88 INCH WELD CO TRAINED SPOTTER
MEASURED WIND GUST OF 50 MPH
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:55 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Park | 50 min |
| Aug 13, 9:03 PM MDT | Areal Flood Advisory | BOU | Park | 117 min |
| Aug 13, 9:52 PM MDT | Areal Flood Advisory | BOU | Park | 83 min |
| Aug 14, 2:17 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| Aug 14, 3:39 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 32 min |
| Aug 14, 5:02 PM MDT | Areal Flood Advisory | BOU | Washington | 118 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.